Colorado, 2009

Flash Flood in Colorado, August 25, 2009

August 25, 2009 · NWS GJT · 1 event in 1 county or zone

A flash flood occurred just west of Naturita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A flash flood occurred just west of Naturita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 1:27 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 25, 1:27 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MDT TUE AUG 25 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
ANOTHER FAIRLY ACTIVE DAY TODAY WITH WIDESPREAD SMALLISH
THUNDERSTORMS FORMING OVER JUST ABOUT ALL RIDGES. ABOUT 25 PERCENT OF
THEM ARE REMAINING ALIVE FOR A BIT AS THEY MOVE OFF THE MOUNTAINS.
THE INTENSITY IS LOW AND MOST ARE FAIRLY SHORT-LIVED. THE MOISTURE
WAS A BIT HIGHER THIS MORNING IN GJT AND SLC SOUNDINGS AND THE CAPE
WAS HIGHER AS WELL. THE WIND SHEAR ALOFT WAS A GOOD BIT WEAKER THAN
YESTERDAY AND THERE ARE NO SMALL SHORTWAVES MOVING THROUGH...ALL
RESULTING IN DECREASED TSTM STRENGTH. THE REMNANTS OF THE GREAT BASIN
TROUGH IS WEAKENING IN THE RUC AND IN SATELLITE IMAGERY AS IT MOVES
OVER NORTHERN UT. THE NAM AND RUC CARRY THIS FEATURE OVER NE UT AND
NW CO THIS EVENING WITHIN AN ERODING MOISTURE FIELD. BELIEVE IT WILL
ONLY HAVE A MINOR AFFECT ON CONVECTION AND EXTEND THE TSTMS ONLY AN
HOUR OR SO BEYOND SUNSET...AND ONLY OVER NW CO AND NE UT.

WEDNESDAY THROUGH THURSDAY...HIGH PRESSURE WILL BUILD OVER THE GREAT
BASIN AND MUCH DRIER AIR WILL ADVECT IN. THE FLOW ALOFT WILL BECOME
PROGRESSIVELY MORE NNW TO NNE. THIS WILL HOLD DOWN THE WARMING TREND
A BIT THAT WOULD NORMALLY BE EXPECTED FROM MOSTLY SUNNY SKIES.

&&

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE PERIOD STARTS OUT DRY AS HIGH PRESSURE STRENGTHENS OVER THE
WESTERN U.S. THROUGH FRIDAY...WITH NORTHWEST FLOW OVER THE FORECAST
AREA. JUST ENOUGH MOISTURE LINGERS OVER THE DIVIDE TO KEEP ISOLATED
CONVECTION IN PLACE FRIDAY AFTERNOON AND EVENING...OTHERWISE A DRY
DAY IS EXPECTED WITH TEMPS 3 TO 5 DEGREES ABOVE NORMAL. A PACIFIC
WAVE MOVES INTO THE NORTHWEST ON FRIDAY NIGHT...WHICH WILL ACT TO
FLATTEN THE RIDGE...BREAKING IT DOWN BY THE WEEKEND.

THE 12Z GFS BRINGS THE WEAKENED LOW INTO THE NORTHERN GREAT BASIN
LATE IN THE WEEKEND....ACROSS THE FORECAST AREA ON TUE.  THIS WILL
ALLOW MOISTURE TO CREEP INTO THE FORECAST AREA FROM THE SOUTH. MADE
JUST SLIGHT ADJUSTMENTS TO THE FORECAST AS THE TREND FOR A INCREASED
POPS HAS BEEN HANDLED WELL. CONFIDENCE BEGINS TO DROP BY THE WORK
WEEK AS THE ECMWF SOLUTION INITIALLY IS MUCH SLOWER AND MORE
WESTERLY. THE EC ALSO SHOWS A MORE NORTHERLY TRACK AS IT TAKES THE
WEAKENED LOW ACROSS THE NORTHERN ROCKIES ON TUE...FOR A DRIER
RESULT.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER THE VALLEYS AND PREDOMINATE AT THE TAF
SITES. THUNDERSTORMS THE REST OF THIS AFTERNOON THROUGH ABOUT 04Z
THIS EVENING WILL CAUSE ISOLATED AND BRIEF MVFR CIGS AND VSBY...
ESPECIALLY OVER ASE AND EGE. WEDNESDAY WILL BRING MUCH LESS
THUNDERSTORM DEVELOPMENT AS HIGH PRESSURE AND DRIER AIR MOVE IN FROM
THE WEST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......JDC/EH
AVIATION.......CJC
Hazardous weather outlook, Aug 25, 4:21 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 AM MDT TUE AUG 25 2009

COZ001>014-017>023-UTZ022>025-027>029-261121-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
521 AM MDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

DISTURBANCES WILL CONTINUE TO MOVE OVER COLORADO TODAY...ESPECIALLY
DURING THE AFTERNOON HOURS...AND CAUSE SHOWERS AND THUNDERSTORMS TO
FORM ACROSS EASTERN UTAH AND WESTERN COLORADO.  SOME OF THE STORMS
WILL HAVE BRIEF HEAVY RAIN ASSOCIATED WITH THEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY EVENING...
MAINLY OVER THE MOUNTAINS. GUSTY WINDS AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STORMS. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
ARRIVES FRIDAY AFTERNOON AND EACH AFTERNOON THEREAFTER THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 96 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montrose

When
August 25, 2:30 PM MST to 3:30 PM MST
Where
Montrose County, 2.03 mi NNW of Vancorum to 2.09 mi WNW of Vancorum
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.255, -108.619

A thunderstorm produced heavy rainfall near Naturita that produced a flash flood up to three feet deep across Highway 141 west of Naturita. The most intense flash flooding occurred at the bottom on Calamity Hill on Highway 141. The highway was closed and road crews were needed to clean debris off the highway. Additionally, minor flooding was reported on nearby CC Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187370.